Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 52, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2018, 1:38 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 1:38 PM MST (20:38 UTC)
- Expired
- Jul 21, 2018, 4:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 167 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1915 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835
WGUS55 KFGZ 212038
FFWFGZ
AZC005-212330-
/O.NEW.KFGZ.FF.W.0052.180721T2038Z-180721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
138 PM MST SAT JUL 21 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 430 PM MST
* At 134 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, from near Hermits Rest westward
around 10 miles. Up to one inch of rain has already fallen with
additional amounts up to a half inch possible through 230 PM MST.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Portions of the Grand Canyon from near Hermits Rest
westward around 10 miles.
This includes the following streams and drainages...Shinumo Creek...
Hermit Creek...Pasture Wash...Coconino Wash...Tuna Creek...Royal Arch
Creek...Boucher Creek...Crystal Creek...Prairie Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3613 11222 3605 11222 3603 11244 3619 11245
3624 11242 3625 11236 3616 11229
$$
JJ2 follow-up statements
271
WGUS75 KFGZ 212233
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
333 PM MST SAT JUL 21 2018
AZC005-212330-
/O.CON.KFGZ.FF.W.0052.000000T0000Z-180721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
333 PM MST SAT JUL 21 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
COCONINO COUNTY...
At 327 PM MST, Doppler radar indicated that heavy rainfall had ended
over the warning area, from near Hermits Rest westward 10
miles. Flash flooding is still possible
Some locations that will experience flooding include...
Remote areas of the Grand Canyon from near Hermits Rest to 10 miles
west of Hermits Rest.
This includes the following streams and drainages...Shinumo Creek...
Hermit Creek...Pasture Wash...Coconino Wash...Tuna Creek...Royal Arch
Creek...Boucher Creek...Crystal Creek...Prairie Wash...Havasu
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3613 11222 3605 11222 3603 11244 3619 11245
3624 11242 3625 11236 3616 11229
$$
JJ358
WGUS75 KFGZ 212326
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
426 PM MST SAT JUL 21 2018
AZC005-212335-
/O.EXP.KFGZ.FF.W.0052.000000T0000Z-180721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
426 PM MST SAT JUL 21 2018
...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 430 PM
MST...
The heavy rain west of Grand Canyon Village has ended. Additional
flooding is no longer expected to pose a threat.
LAT...LON 3613 11222 3605 11222 3603 11244 3619 11245
3624 11242 3625 11236 3616 11229
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 11:09 AM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 21, 11:09 AM MST, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1109 AM MST Sat Jul 21 2018 .SYNOPSIS...Expect scattered showers and thunderstorms to develop today. Slow moving storms may produce heavy rain and flooding. A Flash Flood Watch remains in effect for parts of northwestern Arizona until this evening. Warmer afternoon temperatures and decreasing storm coverage should start Sunday and persist through much of next week. && .UPDATE...A thunderstorm complex moved through the southern Arizona deserts last night and is making its way into southern Nevada this morning. A left over MCV circulation is rotating through southwestern Arizona this morning and will move north through western Arizona this afternoon. This feature should help provide a focus for more organized storms later this afternoon with sufficient moisture and instability to produce scattered to numerous storms across western Coconino County. Storms will be moving a bit faster today but training storms could lead to heavy rainfall and flash flooding. We've issued a Flash Flood Watch from 12pm to 8pm Arizona time today for the most likely area to experience Flash Flooding from Flagstaff northwest to Supai, Grand Canyon, and Page. && .PREV DISCUSSION /353 AM MST/... Northern Arizona seeing plenty of mid level cloud cover early this morning while a large thunderstorm complex is moving to the west northwest through southern parts of our state. This complex may bring some widely scattered showers Yavapai county this morning. Otherwise made few changes to the existing forecast as model continuity for the next 7 days is good. The short wave trough responsible for this mornings storm complex is expected to weaken and move northward through western Arizona later this morning. This could increase thunderstorm coverage over western Coconino and Yavapai counties. Otherwise scattered thunderstorms should develop again by late morning across the higher terrain. Storm coverage to diminish after sunset. From Sunday through Friday...Progs are moving the warm high pressure center moving from New Mexico into Arizona during this period. Drier air is seen moving overhead aloft with mid level temps warming a degree or two. These factors should lead to a decrease in daytime storm coverage with fair weather overnight. Max temps start a warming trend on Monday. We will monitor max temperature forecasts in the Page - Phantom Ranch- Black Canyon City areas for the need for any heat warnings. && .AVIATION...For the 18Z package...Scattered showers and storms will affect central and western Yavapai county through 19Z with mainly isolated activity there after 19Z. Scattered to numerous thunderstorms with heavy rain and hail are forecast to develop in Coconino County after 18Z including the KFLG, KGCN and KPGA terminals. Isolated to scattered storms elsewhere in northern Arizona. MVFR and IFR conditions expected in the strongest storms. Storm coverage and intensity will gradually diminish after 02z Sun. VFR conditions outside of storm activity. Aviation discussion not updated for amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms will affect Yavapai and Coconino counties through the afternoon, with the greatest coverage in western Coconino/Yavapai counties. Isolated to scattered storm coverage elsewhere today. Somewhat less storm coverage is forecast Sunday, with storms mainly over high terrain areas. Temperatures will be near average. Monday through Wednesday...Expect warming temperatures as a strong high builds over the southwest US. Afternoon showers/storms are expected to continue, but with less coverage and intensity than observed last week. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST this evening FOR AZZ004>007-015. && PUBLIC...MCT/DL AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 21, 10:00 AM MST, 3 hours 38 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1000 AM MST SAT JUL 21 2018 AZZ008-037-211730- Yavapai County Valleys and Basins-Yavapai County Mountains- 1000 AM MST SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY FOR A STORM OVER CONGRESS UNTIL 1030 AM MST... At 959 AM MST, Doppler radar was tracking a strong thunderstorm over Congress, or 14 miles northwest of Wickenburg, moving northwest at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Congress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3418 11274 3407 11285 3419 11316 3438 11300 TIME...MOT...LOC 1659Z 128DEG 25KT 3416 11286 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:19 PM MST | Special Weather Statement | FGZ | 41 min | |
| Jul 20, 6:30 PM MST | Special Weather Statement | FGZ | 45 min | |
| Jul 20, 6:48 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 20, 7:17 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 21, 10:00 AM MST | Special Weather Statement | FGZ | 30 min | |
| Jul 21, 10:15 AM MST | Flash Flood Watch | FGZ | Coconino | 10 hr |
| Jul 21, 1:51 PM MST | Special Weather Statement | FGZ | 24 min | |
| Jul 21, 2:18 PM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 21, 3:01 PM MST | Special Weather Statement | FGZ | Coconino | 29 min |
| Jul 21, 3:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 50 min |
| Jul 21, 3:33 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Jul 21, 3:49 PM MST | Special Weather Statement | FGZ | 26 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.